Bisphosphonate-induced cutaneous adverse events: The difficulty of assessing imputability through patch testing

Melisa Barrantes-González, Mercè Espona-Quer, Esther Salas, Ana María Giménez-Arnau

    Research output: Contribution to journalReview articleResearchpeer-review

    1 Citation (Scopus)

    Abstract

    © 2014 S. Karger AG, Basel. Background: Cutaneous adverse drug reactions (CADRs) due to bisphosphonates (BPs) have been scarcely described in the literature. Objective: To discuss the diagnostic value and limitations of cutaneous provocation tests with BPs. Methods: A descriptive case series study with a control group of CADRs due to BPs studied using patch testing from 2005 to 2010 is presented. Results: Patient 1 showed a positive D4++ with alendronate at 1% in petrolatum and D4+++ with alendronate at 1 and 0.1% in water. Patient 2 showed a positive intradermal test D3++ with alendronate at 0.1% in water. Patient 3 showed a positive patch test D4+ with ibandronate at 1% in petrolatum and D4++ with ibandronate at 1% in water, and a positive intradermal test D3+++ with ibandronate at 0.1% in water. Conclusion: Establishing a correct interpretation of a patch test reaction is difficult based just on cutaneous test results. Too high concentrations of the drug can cause irritation and too low concentrations can be responsible of false-negative test reactions.
    Original languageEnglish
    Pages (from-to)163-168
    JournalDermatology
    Volume229
    Issue number3
    DOIs
    Publication statusPublished - 1 Jan 2014

    Keywords

    • Bisphosphonates
    • Cutaneous side effects
    • Patch testing

    Fingerprint Dive into the research topics of 'Bisphosphonate-induced cutaneous adverse events: The difficulty of assessing imputability through patch testing'. Together they form a unique fingerprint.

    Cite this